Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 277, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 15, 2007, 6:56 AM CDT for Franklin County, Hardin County, Iowa. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2007, 6:56 AM CDT (11:56 UTC)
- Expired
- Aug 15, 2007, 7:45 AM CDT
- In force
- 49 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Franklin County, IA, Hardin County, IA
The radar
The Des Moines radar (KDMX), 104 km from the middle of the area, began a volume at 11:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 7:30 AM CDT | HAIL 0.75 | 5 Se Geneva, IA | SMALL TREE LIMBS ALSO REPORTED DOWN. |
| Aug 15, 7:35 AM CDT | TSTM WND DMG | 7 N Ackley, IA | SEVERAL 4 TO 6 INCH TREE LIMBS DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 11.9 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2408 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 895 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 151156 SVRDMX IAC069-083-151245- /O.NEW.KDMX.SV.W.0277.070815T1156Z-070815T1245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 656 AM CDT WED AUG 15 2007 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN HARDIN COUNTY IN CENTRAL IOWA... SOUTHERN FRANKLIN COUNTY IN NORTH CENTRAL IOWA... * UNTIL 745 AM CDT * AT 653 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES NORTHWEST OF IOWA FALLS...OR ABOUT 36 MILES EAST OF FORT DODGE...AND MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... IOWA FALLS BY 710 AM CDT... THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 156 AND 161. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4265 9303 4244 9303 4250 9349 4270 9350 TIME...MOT...LOC 1156Z 280DEG 37KT 4259 9344 $$ VACHALEK
2 follow-up statements
000 WWUS53 KDMX 151218 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 718 AM CDT WED AUG 15 2007 IAC069-083-151245- /O.CON.KDMX.SV.W.0277.000000T0000Z-070815T1245Z/ FRANKLIN IA-HARDIN IA- 718 AM CDT WED AUG 15 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CDT FOR NORTHERN HARDIN AND SOUTHERN FRANKLIN COUNTIES... AT 714 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR IOWA FALLS...OR ABOUT 41 MILES SOUTH OF MASON CITY...MOVING EAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... ACKLEY BY 735 AM CDT... THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 156 AND 161. LAT...LON 4265 9303 4244 9303 4250 9349 4270 9350 TIME...MOT...LOC 1218Z 278DEG 27KT 4256 9324 $$ VACHALEK
000 WWUS53 KDMX 151247 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 747 AM CDT WED AUG 15 2007 IAC069-083-151257- /O.EXP.KDMX.SV.W.0277.000000T0000Z-070815T1245Z/ FRANKLIN IA-HARDIN IA- 747 AM CDT WED AUG 15 2007 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HARDIN AND SOUTHERN FRANKLIN COUNTIES EXPIRES AT 745 AM CDT... AT 744 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. REPORT WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4265 9303 4244 9303 4250 9349 4270 9350 TIME...MOT...LOC 1218Z 278DEG 27KT 4256 9324 $$ VACHALEK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:02 AM CDT, 3 hours 54 minutes earlier.
Area forecast discussion, Aug 15, 3:02 AM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 302 AM CDT WED AUG 15 2007 .DISCUSSION... ANOTHER TRICKY DAY IN TEMP FORECASTING WITH THE CONVECTION AROUND THIS MRNG. LARGE MCS NOW CENTERED OVER SERN SD WL PUTH EAST THIS MRNG. INTENSITIES ARE DECREASING FM THE W AS AN IMPL MOVES ENEWD, 257091KTS, THRU THE SYS. THIS IS EVIDENT IN RADAR MOSAIC IMAGERY. EXPECT THE BULK OF THE PCPN TO MOVE OUT OF THE CWA BY MID MRNG OR SO WITH SOME CLEARING AS DRYING SHWN ON H2O VAP ROTATES INTO THE ARE. WET GROUNDS AND OUTFLOW BNDRY WL LKLY KEEP THE N HLF OF THE CWA IN THE 80S. SRN IA SHUD STILL WRM UP. NEXT ROUND OF TSRA ON TAP FOR TNGT AS FNT SINKS INTO THE AREA. THAT SHOULD PUSH TO THE S OF US ON THU AND FEEL GFS SOLNS ON FNTL PSN ARE BETTER THAN THE NAM. NAM LOOKS TOO FAR S WITH IT. RETURN OF WAA LKS GUD FOR FRI NGT AND WUD NOT BE SURPRISED TO SEE A WDSPRD TSRA EVENT FRI NGT INTO SAT. CHCS FOR RAIN DIMINISH A LITTLE OVR THE WKD WITH THE FLY IN THE OINTMENT BEING TD 5. GFS WAS EARLY TO CATCH THIS YDA AND ALL MDLS HAVE CAUGHT ON TO THE SYS. THE GENLY WET PTRN WL CONT INT NXT WK. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 15, 5:13 AM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 513 AM CDT WED AUG 15 2007 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-161100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 513 AM CDT WED AUG 15 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NON-SEVERE THUNDERSTORMS WILL MOVE ACROSS NORTHERN IOWA THIS MORNING. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE STATE LATE THIS AFTERNOON AND CONTINUE THROUGH THE OVERNIGHT HOURS. A FEW STORMS MAY BE SEVERE WITH HIGH WIND THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LINGERING NON-SEVERE THUNDERSTORMS AREA EXPECTED FROM THE INTERSTATE 80 CORRIDOR SOUTH THURSDAY MORNING. THUNDERSTORM WILL DEVELOP AGAIN FRIDAY NIGHT WITH THE CHANCE CONTINUING THROUGH SUNDAY NIGHT. AT THIS TIME IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER WILL OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM LATE THIS AFTERNOON INTO THE OVERNIGHT HOURS.
In the hours before
Local storm report, Aug 15, 6:52 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
652 AM CDT WED AUG 15 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 AM NON-TSTM WND DMG 1 N BURT 43.21N 94.22W
08/15/2007 KOSSUTH IA LAW ENFORCEMENT
2 POWER POLES DOWNED ONE HALF MILE NORTH OF BURT...TREE
LIMBS DOWN IN BURT.
&&
RVACHALELocal storm report, Aug 15, 6:56 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
656 AM CDT WED AUG 15 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 AM TSTM WND DMG 4 NW THORNTON 42.98N 93.46W
08/15/2007 CERRO GORDO IA TRAINED SPOTTER
ABOUT ONE QUARTER OF TREE TOPS SNAPPED OFF 3 LARGE
TREES...1 COTTONWOOD AND 2 LOCUST TREES. ALSO, SEVERAL 8
INCH DIAMTER TREE LIMBS DOWN.
&&
PODRAZIKThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 6:38 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin | 37 min |
| Aug 15, 7:10 AM CDT | Severe Thunderstorm Warning | DMX | Butler | 35 min |
| Aug 15, 7:35 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Grundy | 55 min |
| Aug 15, 7:51 AM CDT | Severe Thunderstorm Warning | DMX | Bremer | 39 min |
| Aug 15, 8:20 AM CDT | Severe Thunderstorm Warning | DMX | Tama | 40 min |
| Aug 15, 8:59 AM CDT | Severe Thunderstorm Warning | DMX | Tama | 21 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.